Skip to Main Content

Case history

Image not available. A 79-year-old man was found to have thickening of the right ureter during staging investigations for a Dukes' A rectal adenocarcinoma. Ureteroscopy revealed a grade 3 transitional cell carcinoma of the distal right ureter as well as a suspicious lung nodule. The primary ureteric tumour was deemed inoperable and the patient was referred to oncology for consideration of systemic treatment. His medical history consisted of chronic obstructive pulmonary disease, osteoarthritis and hypertension. He had a right-sided ureteric stent in situ with established right kidney cortical atrophy and borderline creatinine clearance.

He was not considered suitable for cisplatin-based chemotherapy (the current standard of care for advanced urothelial cancer); he therefore received six cycles of carboplatin/gemcitabine, with partial response. Fifteen months later he developed progressive metastasis in the upper lobe of the right lung. He entered an early phase clinical trial with the anti-programmed cell death protein 1 (PD-1) antibody nivolumab.

Early in the treatment he developed grade 1 pruritus, managed with topical steroids, and a grade 3 asymptomatic amylase rise that subsequently resolved without intervention. His disease remained stable for 10 months, when a CT scan revealed evolving mediastinal and abdominal lymphadenopathy. In the absence of new clinical findings and/or unacceptable toxicity, treatment was continued based on the possibility that the new lymphadenopathy could be attributed to pseudo-progression. At the same time he complained of small joint arthralgia in both hands, which was adequately managed with analgesia.

Over the next 18 months the size of mediastinal and abdominal lymphadenopathy fluctuated by a few millimetres, while the primary tumour remained stable throughout; the anti-PD-1 antibody was continued. Twenty-eight months after starting treatment the patient presented with an eruption of a pruritic, scaly rash on his arms and legs with purple plaques on his back (Figure 19.1). A skin biopsy was obtained but, before the results were available, he was admitted with symptomatic hypercalcaemia (corrected calcium 3 mmol/l [normal range 2.20–2.60 mmol/l]). The biopsy results showed granulomatous dermatitis in the superficial dermis with negative stains for mycobacteria and negative stains for fungal infection. The changes were pathognomonic of cutaneous sarcoidosis. CT imaging of the chest showed reticulonodular lung parenchymal changes consistent with interstitial lung disease (Figure 19.2).

The combination of interstitial lung changes, cutaneous sarcoidosis and hypercalcaemia established the diagnosis of systemic sarcoidosis. All changes resolved with the withdrawal of nivolumab; the patient's cancer remained stable when last seen 6 months after discontinuation of immunotherapy.

On what basis was the patient deemed unsuitable for first line cisplatin-based chemotherapy, and what is the evidence behind the use of platinum/gemcitabine in urothelial cancer?

What is the role of nivolumab and other immunotherapeutic agents in the second line treatment of urothelial cancer?

What are the commonest toxicities associated with anti-PD-1 antibodies, and what is the mainstay of their treatment?

How common is sarcoidosis with anti-PD-1 treatment, and how does it present?

Figure 19.1

(A) Pruritic, scaly rash on the patient's legs ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.